Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 127, NWS New Orleans, LA

June 15, 20034 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 15, 2003, 4:04 PM CDT for 4 parishes in Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 4:04 PM CDT (21:04 UTC)
Expired
Jun 15, 2003, 5:00 PM CDT
In force
56 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Livingston Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 152104
SVRNEW
LAC063-103-105-117-152200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 PM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAMMOND
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF FRANKLINTON

* UNTIL 500 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG TO SEVERE THUNDERSTORMS FROM NEAR MT HERMAN TO NEAR 
HAMMOND TO SOUTH OF SPRINGFIELD MOVING NORTHEAST AROUND 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   INDEPENDENCE AT 410 PM CDT
   ROBERT AT 415 PM CDT
   FOLSOM...WILMER AT 435 PM CDT
   ENON AT 450 PM CDT
   FRANKLINTON AT 455 PM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY 
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3045 9085 3023 9053 3071 8990 3099 9020

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:45 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 1:45 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CDT SUN JUN 15 2003

A SURFACE FRONT STRETCHED FROM THE TEXAS GULF COAST THROUGH ARKANSAS
AND INTO KENTUCKY EARLY THIS AFTERNOON.  THE UPPER LEVEL TROUGH
EXTENDED FROM THE MID-MISSISSIPPI VALLEY INTO TEXAS. PRECIP WATER
THIS MORNING AT LIX AS 1.78.  THUNDERSTORMS WERE MOVING EASTWARD
ALONG/AHEAD OF THE FRONT...WITH MORE STORMS DEVELOPING IN OUR CWA IN
THE UNSTABLE AIRMASS AHEAD OF THE FRONT. ACTIVITY SHOULD CONTINUE
AND MOVE EASTWARD ACROSS THE REGION THIS EVENING. FLOODING IS A
CONCERN...SOME AREAS MAY SEE 1-2 INCHES OF LOCALIZED RAINFALL IN AN
HOUR.

NO MAJOR CHANGES ARE EXPECTED THROUGH WEDNESDAY AS THE FRONT STALLS
JUST NORTH/NORTHWEST OF OUR CWA. EXPECT UPPER-LEVEL DISTURBANCES TO
MOVE AROUND THE BASE OF THE TROUGH...TRIGGERING THUNDERSTORM
ACTIVITY EACH DAY. THE GFS SHOWS THE UPPER TROUGH WEAKENING AND
DRIFTING EASTWARD LATER IN THE WEEK. THIS COULD LEAD TO DRIER
CONDITIONS BY THE END OF THE WEEK.

PRELIM NUMBERS...

MCB 69/87/69/87 4635  BTR 71/87/71/87 4635
MSY 74/88/74/88 3534  GPT 72/88/72/88 3534

.NEW...NONE
LA...NONE.
MS...NONE.

25
Hazardous weather outlook, Jun 15, 11:00 AM CDT, 5 hours 4 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
LATER TODAY AND CONTINUE INTO THE EARLY EVENING HOURS AIDED BY A
SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE REGION.
LOCALLY HEAVY RAINFALL OF UP 2 INCHES PER HOUR AND WIND GUSTS OF 40
TO 45 MPH ARE THE MAIN HAZARDS POSSIBLE WITH THESE THUNDERSTORMS.

FLOODING CONCERNS...SOIL CONDITIONS ARE NEARLY SATURATED DUE TO
RECENT RAINFALL. THEREFORE PERIODS OF HEAVY RAIN IN AND NEAR THE
STRONGER STORMS MAY BRIEFLY CAUSE PONDING ON ROADWAYS AND MINOR
FLOODING AROUND LOW LYING AND FLOOD PRONE AREAS. LOCATIONS ACROSS
SOUTHWEST MISSISSIPPI LEADING INTO SOUTHEAST AND SOUTH CENTRAL
LOUISIANA HAVE THE HIGHEST POTENTIAL FOR FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST EACH DAY AS UPPER
LEVEL DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:09 PM CDTTornado WarningLIXPointe Coupee, West Feliciana21 min
Jun 15, 1:35 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Livingston, West Baton Rouge40 min
Jun 15, 2:07 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Feliciana38 min
Jun 15, 2:15 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena45 min
Jun 15, 2:59 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa46 min
Jun 15, 3:26 PM CDTTornado WarningLIXTangipahoa, Washington34 min
Jun 15, 3:51 PM CDTSpecial Marine WarningLIX84 min
Jun 15, 4:10 PM CDTSpecial Marine WarningLIX2 hr
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington62 min
Jun 15, 5:08 PM CDTSpecial Marine WarningLIX52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.